How Do Enteric-Coated Multivitamins Work?
Have you taken an aspirin lately? If you have, you may have noticed that aspirin tablets are now enteric-coated. This is because aspirin can upset your stomach and enteric coating helps prevent that. Now let’s see how enteric coating works in the case of multivitamins.
When you swallow a multivitamin tablet, it ends up in your stomach. The job of the stomach is to break down food and other ingested substances into small particles with the help of the stomach acids. Once broken down these particles then proceed to the intestines, where the useful nutrients pass through the abdominal walls and are absorbed into the bloodstream. Unabsorbed substances continue down to the colon and are discarded through your stool.
Stomach acid causes undesirable side effects
This process works well most of the time. However, when you take a multivitamin tablet there could be a couple of undesirable side effects:
1. The process of breaking down the multivitamin tablet ingredients by the stomach acid often causes abdominal upset.
2. Some of the active ingredients may be weakened or destroyed by the stomach acid, thereby reducing the potency of the multivitamin.
Enteric coating solves the problem
This is where covering multivitamin tablets with enteric coating can help. Enteric coating makes the tablets resistant to stomach acid, so the tablet passes through the stomach unaffected by the corrosive effect of the acids. The tablet then proceeds to the intestines, where the enteric coating dissolves in response to the more alkaline environment and safely releases all active ingredients.
The advantages of this approach are two-fold:
1. Acid is not secreted when the enteric-coated tablet enters the stomach. As a result your stomach will not get upset.
2. All active ingredients arrive in the intestines intact and can be assimilated into the blood stream. This results in a much higher vitamin and mineral absorption rate and a greater beneficial effect.
Consider trying an enteric-coated multivitamin
If you suffer from an upset stomach when taking multivitamins or if you don’t feel any noticeable health benefits from taking supplements, trying an enteric-coated multivitamin may be an appropriate next step for you.
Share your thoughts